Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hypersegmented neutrophils indication of leukemia?worried sick
May 15, 2013

I'm Hiv + for 11 years with chronic hep B, undetectable HIV and HEP B , cd4 658. On treatment with Combivir+Norvir+telzir

I noticed petechia and unexplained bruises on my legs, because of this I've done CBC 4 times the last 6 months including coagulation times.Last one was done today.The CBC always shows, normal WBC with differentials, normal platelets, normal PT, PTT, INR and decreased RBC with increased MCV and MCH.I had this for years and my doctor said it's because of Combivir so i did not worry. But today, when I got the results of my latest CBC, the laboratory did a blood smear too, which showed slightly modified RBC and HYPERSEGMENTED NEUTROPHYL GRANULOCYTES PRESENT(HYPERSGMENTED NUCLEI) Is this a sign of leukemia or lymphoma? I'm worried sick!!!

Response from Dr. Young

Hi,

First off, if you have a normal WBC count you do not, period, do not have leukemia. Lymphoma is a solid lymph node tumor and not diagnosed from blood tests.

Combivir (really, the AZT in Combivir) causes the release of immature (and slightly enlarged) red blood cells- hence, it's predictable that the MCV (mean red cell volume) and MCH (mean red cell hemoglobin content) are elevated. This is "normal" and only indicative of taking AZT.

I hope that helps, BY

Hypersegmented neutrophils are evidence of immune system activation- and quite common when one's got a bacterial infection (like pneumonia or serious sinusitis).



Previous
Flu symptoms 5 days post exposure
Next
Diagnosed in 2008 High CD4 and increasing Viral Load

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement